A 65-year-old male who is postoperative day (POD) 3 from right hemicolectomy for cancer is admitted to the ICU for hypoxemia. His HR is 120/min, oxygen saturation is 88% on 15 L oxygen, and he requires intubation. Chest x-ray shows right middle and lower lobe opacities consistent with pneumonia. Mean arterial pressure (MAP) is 65 mm Hg on 5 µg/min of norepinephrine. He is started on broadspectrum antibiotics including vancomycin, cefepime, and metronidazole. Laboratory results are notable for:
Physical examination reveals digital necrosis of several fingers and toes.
What is the most likely cause of his coagulopathy?A. Sepsis-induced thrombocytopenia
Correct Answer: C
This patient has septic shock because of hospital-acquired pneumonia and evidence of coagulopathy consistent with DIC. DIC is characterized by hypercoagulability and hyperfibrinolysis resulting in phenotypes ranging from massive bleeding to excessive microvascular thrombosis resulting in multisystem organ failure. Laboratory abnormalities in DIC include prolongation of aPTT, PT/INR, hypofibrinogenemia, decreased platelets, and elevated fibrinogen split products including d-dimer. The treatment of DIC involves treating the underlying cause. Transfusion thresholds typically include platelets ≤50/ µL in bleeding patients and ≤10 to 20/ µL in those whom are not. Fresh frozen plasma may be transfused to correct prolonged aPTT or prothrombin time (PT) and to replenish clotting factors being consumed. In patients who develop hypofibrinogenemia, administration of cryoprecipitate corrects this abnormality. In patients with clotting predominant DIC, heparin or low molecular weight heparin are utilized to prevent further thrombosis.
Sepsis itself may cause thrombocytopenia, which would however not explain global coagulopathy seen in this patient. Although thrombocytopenia and schistocytes are also present in TTP, this syndrome is characterized by normal coagulation times. HIT is not associated with abnormal coagulation times.